Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 142, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 13, 2023, 3:03 PM MST for Mohave County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2023, 3:03 PM MST (22:03 UTC)
- Expired
- Sep 13, 2023, 7:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 68 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 117 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WGUS55 KVEF 132203
FFWVEF
AZC015-140000-
/O.NEW.KVEF.FF.W.0142.230913T2203Z-230914T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
303 PM MST Wed Sep 13 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northern Mohave County in northwestern Arizona...
* Until 500 PM MST.
* At 303 PM MST, Doppler radar indicated thunderstorms producing
heavy rain around Colorado City. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
3700 11299
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA4 follow-up statements
495
WGUS75 KVEF 132323
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
423 PM MST Wed Sep 13 2023
AZC015-140000-
/O.CON.KVEF.FF.W.0142.000000T0000Z-230914T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
423 PM MST Wed Sep 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR NORTHERN MOHAVE COUNTY...
At 423 PM MST, Doppler radar indicated thunderstorms producing heavy
rain were persisting around Colorado City and Hildale. Between 1 and
3 inches of rain have fallen with the heaviest amounts on the east
side of Colorado City. Additional rainfall amounts of 1 to 1.5
inches are possible north of Hildale. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Short Creek and Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
3700 11299
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA565
WGUS55 KVEF 132345
FFWVEF
AZC015-140200-
/O.EXT.KVEF.FF.W.0142.000000T0000Z-230914T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
445 PM MST Wed Sep 13 2023
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Northern Mohave County in northwestern Arizona...
* Until 700 PM MST.
* At 445 PM MST, Doppler radar indicated thunderstorms continuing to
produce heavy rain around Colorado City and Hildale. Additional
rainfall amounts of 1 to 1.5 inches recently fell north of
Hildale. Flash flooding is ongoing or expected to begin shortly in
Short Creek.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Short Creek and Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
3700 11299
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA495
WGUS75 KVEF 140053
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
553 PM MST Wed Sep 13 2023
AZC015-140200-
/O.CON.KVEF.FF.W.0142.000000T0000Z-230914T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
553 PM MST Wed Sep 13 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR NORTHERN MOHAVE COUNTY...
At 553 PM MST, Gauge reports indicated water was flowing in Short
Creek between 2 and 3 feet deep due to heavy rain from thunderstorms
which occurred earlier. Flash flooding is ongoing, but water depth
was trending lower and no additional heavy rain is expected.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Gauges reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Short Creek and Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
3700 11299
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA353
WGUS75 KVEF 140156
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
656 PM MST Wed Sep 13 2023
AZC015-140206-
/O.EXP.KVEF.FF.W.0142.000000T0000Z-230914T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
656 PM MST Wed Sep 13 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
NORTHERN MOHAVE COUNTY...
Flood waters have receded in Short Creek and around Colorado City
from earlier heavy rainfall. Flooding is no longer expected to pose
a threat.
LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
3700 11299
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 12:13 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 13, 12:13 PM MST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1213 PM PDT Wed Sep 13 2023 .SYNOPSIS...Scattered showers and storms today across southern Nevada and northwest Arizona. Activity expands into Inyo and San Bernardino Counties tomorrow. Dry conditions return Friday and persist into early next week as temperatures remain near normal. && .SHORT TERM...through Thursday. Low-amplitude troughing persists over the western US today, leaving our area under quasi-zonal flow ahead of an approaching shortwave. Latest RAP shows very few (if any) vort maxima passing through this afternoon, so convection is likely going to be terrain-driven. Additionally, we'll be in the left entrance region of a 250mb jet streak, inducing subsidence and producing an inversion around 500mb. However, temperatures above the inversion have cooled slightly, resulting in CAPE values similar to what we saw yesterday, even despite the slight decrease in moisture. 12z HREF mean shows 500-750 J/kg of SBCAPE this afternoon, primarily across Lincoln, Clark, and Mohave Counties. This lines up well with modeled convection being largely limited to southern NV and northwestern AZ this afternoon. Dry low levels are expected to limit heavy rain potential, but up on the high terrain where sub-cloud evaporation is mitigated, heavy downpours will be possible. The HREF depicts this well, highlighting the high terrain of Clark County and the AZ Strip with a 30% chance of seeing 1" of rain. Gusty winds and lightning will be the main concerns for the lower elevations. Later this evening and tonight, another round of convection is possible across our northern areas as the base of the aforementioned shortwave moves in. Given the limited moisture and instability after sunset, impacts are expected to be minimal at best. Tomorrow, the shortwave moves through the area, sparking scattered convection across much of the area, generally north of I-40. With moisture continuing to decrease, so too will instability. Ensemble mean SCAPE values are forecast to be less than 500 J/kg except for Mohave County where they get up to 750 J/kg. In terms of potential storm impacts, tomorrow looks fairly similar to today. Heavy rain possible on the high terrain, gusty winds and lightning the main concerns for the lower elevations. Temperatures both today and tomorrow expected to remain slightly below normal. .LONG TERM...Friday through Tuesday. After the shortwave passes through on Thursday, drier air will begin to filter into the region. As a result, PoPs drop below 10% for pretty much the entire CWA and remain that way into early next week. The only exceptions to this may be the Spring Mountains on Friday, and the Sierra crest this weekend. As ridging develops over the western US, temperatures creep up to slightly above-normal values over the weekend. By next week, the ridge axis is forecast to shift eastward, with troughing developing upstream. This will result in decreasing temperatures and possibly increasing winds. How well the northern and southern branches of the jet stream can phase will determine how cool/windy we get. && .AVIATION...For Harry Reid...Another day with mountain showers and storms is expected from 18z through around 02z. Some of this activity may drift off the higher terrain to the west and into the Las Vegas Valley, but confidence is quite low. Still, gusty outflow winds could affect KLAS in the late afternoon/early evening. Otherwise light winds 10 knots or less are expected, first from the northeast, turning slightly southeast after 20z. Winds to turn back to the northeast tonight, becoming variable after 07z. Similar conditions are expected again tomorrow. For the rest of southern Nevada, northwest Arizona and southeast California...Mountain showers and thunderstorms may bring impacts, namely gusty outflow winds, to KVGT/KHND between 22z and 02z. Otherwise generally light diurnal winds 10 to 15 knots or less can be expected most terminals. The one exception will be KDAG, where a few gusts to 20 knots can be expected late this afternoon into this evening. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Woods AVIATION...Austin For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 12:36 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.